Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 25, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2012, 2:44 PM MST for Coconino County, Arizona. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 2:44 PM MST (21:44 UTC)
- Expired
- Aug 9, 2012, 2:58 PM MST
- In force
- 14 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 169 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
887 WUUS55 KFGZ 092144 SVRFGZ AZC005-092215- /O.NEW.KFGZ.SV.W.0025.120809T2144Z-120809T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 244 PM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... THIS INCLUDES DESERT VIEW AT GRAND CANYON... * UNTIL 315 PM MST * AT 241 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DESERT VIEW AT GRAND CANYON...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF MILEPOST 275 ON SR 64 BY 250 PM MST... MILEPOST 280 ON SR 64 AND 8 MILES NORTHWEST OF MILEPOST 285 ON SR 64 BY 315 PM MST... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS. && LAT...LON 3613 11154 3591 11153 3592 11189 3610 11190 TIME...MOT...LOC 2143Z 267DEG 11KT 3601 11178 $$ DJO
1 follow-up statement
485 WWUS55 KFGZ 092158 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 258 PM MST THU AUG 9 2012 AZC005-092207- /O.CAN.KFGZ.SV.W.0025.000000T0000Z-120809T2215Z/ COCONINO AZ- 258 PM MST THU AUG 9 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCONINO COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM NEAR DESERT VIEW AT THE GRAND CANYON WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. HOWEVER THE STORM IS STILL PRODUCING HEAVY RAIN WHICH MAY CAUSE LOCA RISES ON AREA CREEKS AND STREAMS. LAT...LON 3613 11154 3591 11153 3592 11189 3610 11190 TIME...MOT...LOC 2157Z 267DEG 11KT 3601 11173 $$ DJO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:30 AM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 9, 9:30 AM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST THU AUG 9 2012 .SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER NORTHERN ARIZONA FOR SEVERAL DAYS BRINGING ABOVE NORMAL TEMPERATURES. LOOK FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS WESTERN ARIZONA AND ISOLATED STORMS ELSEWHERE. && .DISCUSSION...HIGH PRESSURE ALOFT WILL CONTINUE TO LIMIT SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE STATE. DRIER AIR OVER NEW MEXICO WILL MOVE INTO EASTERN ARIZONA TODAY SIGNIFICANTLY REDUCING STORM CHANCES TO MORE ISOLATED ACTIVITY IN THE WHITE MOUNTAINS REGION AND EASTERN HALF OF THE MOGOLLON RIM. && .PREVIOUS DISCUSSION...FOR TODAY THROUGH SATURDAY...A DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. THE MONSOON MOISTURE PLUME IS ALIGNED NORTH TO SOUTH THIS MORNING AND IS FORECAST TO SHIFT TO A WEST TO EAST ALIGNMENT BY FRIDAY. AS THIS HAPPENS...DRIER AND STABLE AIR WILL MOVE INTO AREAS EAST OF A LINE FROM PAGE TO PAYSON AND ONLY WIDELY SCATTERED AFTERNOON AND EARLY EVENING STORMS ARE EXPECTED. WEST OF THE PAGE TO PAYSON LINE...SCATTERED AFTERNOON AND EVENING STORMS ARE EXPECTED TODAY AND THEN FEWER STORMS THROUGH SATURDAY. THERE IS A MOISTURE SURGE FROM THE GULF OF MEXICO UNDERWAY THIS MORNING WITH SFC DEWPOINTS INTO THE MID 60S AS FAR NORTH AS BLYTHE. THIS LOW LEVEL MOISTURE COULD HELP STORMS IN FAR WESTERN ARIZONA DROP SOME HEAVY RAIN THIS AFTERNOON. MAX TEMPS WILL BE UP A DEGREE OR TWO TODAY AND FRIDAY...WITH NEAR RECORD VALUES IN THE LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES. FROM SUNDAY THROUGH WEDNESDAY...DEEP LAYERED SOUTHERLY FLOW TO RETURN TO ARIZONA. PRECIP CHANCES WILL INCREASE TO WHAT IS NORMAL FOR THIS TIME OF YEAR WHILE MAX TEMPS COOL TO NORMAL. && .AVIATION...FOR THE 18Z PACKAGE...SCT SHRA/TSRA WILL DEVELOP OVER HIGHER TERRAIN WITH ISOLD +TSRA. BEST COVERAGE WILL BE WEST OF A PAGE TO PAYSON LINE WITH ISOLD ACTIVITY EASTWARD AND OVER THE LOWER ELEVATIONS. THE STRONGEST STORMS WILL EXHIBIT GUSTY WINDS AND BRIEF MVFR/IFR CONDITIONS. CONVECTIVE ACTIVITY WILL DISSIPATE BY 01Z-03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........BOHLIN/DL AVIATION.......MCS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 9, 5:49 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 549 AM MST THU AUG 9 2012 AZZ004>018-037>040-100715- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 549 AM MST THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING OVER THE HIGHER TERRAIN WEST OF A LINE FROM PAGE TO PAYSON AND WITH ONLY ISOLATED STORMS EAST OF THIS LINE. STORM IN WESTERN COCONINO AND YAVAPAI COUNTIES MAY PRODUCE HEAVY RAIN. NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE FOR AREAS BELOW 5000 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FROM FRIDAY THROUGH SUNDAY...A DRYING AND WARMING TREND WILL PERSIST DURING THIS PERIOD...WITH VERY LITTLE THREAT FOR STRONG STORMS. MOISTURE INCREASES STARTING MONDAY WILL BRING TYPICAL MONSOONAL THUNDERSTORMS TO THE NORTHLAND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 9, 11:30 AM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1130 AM MST THU AUG 9 2012 AZZ004-091845- COCONINO AZ- 1130 AM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 1145 AM MST AT 1128 AM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG THUNDERSTORM 2 MILES NORTH OF THE GRAND CANYON NORTH RIM ENTRANCE STATION ALONG SR 67. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3644 11210 3633 11206 3632 11216 3641 11222 TIME...MOT...LOC 1830Z 180DEG 0KT 3639 11214 DJO
Special weather statement, Aug 9, 12:06 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1206 PM MST THU AUG 9 2012 AZZ006-007-091915- COCONINO AZ- 1206 PM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 1215 PM MST AT 1203 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR SOUTH RIM VISITORS CENTER AT THE GRAND CANYON. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. RAIN WILL CAUSE STREAM CHANNELS IN THE AREA TO BEGIN FLOWING AND MAY AFFECT TRAILS WITHIN THE PARK. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER. LOCATIONS IMPACTED INCLUDE... SOUTH RIM VISITORS CENTER... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3612 11207 3599 11204 3598 11227 3612 11228 TIME...MOT...LOC 1904Z 233DEG 5KT 3604 11216 DJO
Special weather statement, Aug 9, 12:22 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1222 PM MST THU AUG 9 2012 AZZ015-091945- COCONINO AZ- 1222 PM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 1245 PM MST AT 1217 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG THUNDERSTORM IN NORTHEAST FLAGSTAFF CROSSING HIGHWAY 89 NEAR THE FLAGSTAFF MALL. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... HUTCHISON ACRES AND NORTHEAST FLAGSTAFF... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3525 11172 3537 11161 3528 11147 3519 11155 TIME...MOT...LOC 1919Z 119DEG 2KT 3524 11156 DJO
Special weather statement, Aug 9, 12:48 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1248 PM MST THU AUG 9 2012 AZZ015-092000- COCONINO AZ- 1248 PM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 100 PM MST AT 1245 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG THUNDERSTORM NEAR FORT VALLEY...MOVING WEST AT 10 MPH. HAIL LOCALLY UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... FORT VALLEY AND NORTH FLAGSTAFF NEAR HIGHWAY 180... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3522 11181 3539 11175 3531 11156 3518 11162 TIME...MOT...LOC 1947Z 105DEG 10KT 3527 11168 DJO
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:30 AM MST | Special Weather Statement | FGZ | 15 min | |
| Aug 9, 12:06 PM MST | Special Weather Statement | FGZ | Coconino | 9 min |
| Aug 9, 12:22 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 9, 12:48 PM MST | Special Weather Statement | FGZ | 12 min | |
| Aug 9, 1:51 PM MST | Areal Flood Advisory | FGZ | Coconino | 114 min |
| Aug 9, 2:14 PM MST | Excessive Heat Warning | FGZ | Gila, Yavapai | 30 hr |
| Aug 9, 2:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 9, 4:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 20 min |
| Aug 9, 4:46 PM MST | Areal Flood Advisory | FGZ | Yavapai | 119 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.